Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A holistic finite difference approach models linear dynamics consistently

Author: A. J. Roberts
Journal: Math. Comp. 72 (2003), 247-262
MSC (2000): Primary 37L65, 65M20, 37L10, 65P40, 37M99
Published electronically: June 4, 2002
MathSciNet review: 1933820
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: I prove that a centre manifold approach to creating finite difference models will consistently model linear dynamics as the grid spacing becomes small. Using such tools of dynamical systems theory gives new assurances about the quality of finite difference models under nonlinear and other perturbations on grids with finite spacing. For example, the linear advection-diffusion equation is found to be stably modelled for all advection speeds and all grid spacings. The theorems establish an extremely good form for the artificial internal boundary conditions that need to be introduced to apply centre manifold theory. When numerically solving nonlinear partial differential equations, this approach can be used to systematically derive finite difference models which automatically have excellent characteristics. Their good performance for finite grid spacing implies that fewer grid points may be used and consequently there will be less difficulties with stiff rapidly decaying modes in continuum problems.

References [Enhancements On Off] (What's this?)

  • 1. J. Carr.
    Applications of centre manifold theory, volume 35 of Applied Math. Sci.
    Springer-Verlag, 1981. MR 83g:34039
  • 2. J. Carr and R. G. Muncaster.
    The application of centre manifold theory to amplitude expansions. II. Infinite dimensional problems.
    J. Diff. Eqns, 50:280-288, 1983. MR 85d:58057b
  • 3. P. Constantin, C. Foias, B. Nicolaenko, and R. Temam.
    Integral manifolds and inertial manifolds for dissipative partial differential equations, volume 70 of Applied Math. Sci.
    Springer-Verlag, 1989. MR 90a:35026
  • 4. S. M. Cox and A. J. Roberts.
    Initial conditions for models of dynamical systems.
    Physica D, 85:126-141, 1995. MR 96e:34072
  • 5. C. Foias, M. S. Jolly, I. G. Kevrekedis, G. R. Sell, and E. S. Titi.
    On the computation of inertial manifolds.
    Phys Lett. A, 131:433-436, 1988.
  • 6. C. Foias, M. S. Jolly, I. G. Kevrekidis, and E. S. Titi.
    Dissipativity of numerical schemes.
    Nonlinearity, 4:591-613, 1991. MR 89k:65154
  • 7. C. Foias, G. R. Sell, and E. S. Titi.
    Exponential tracking and approximation of inertial manifolds for dissipative nonlinear equations.
    J. Dyn. & Diff. Eqns, 1:199-244, 1989. MR 90k:35031
  • 8. C. Foias and E. S. Titi.
    Determining nodes, finite difference schemes and inertial manifolds.
    Nonlinearity, 4:135-153, 1991. MR 92a:65241
  • 9. B. García-Archilla and E. S. Titi.
    Postprocessing the Galerkin method: the finite element case.
    SIAM J. Num. Anal., 37:470-499, 2000. MR 2001h:65112
  • 10. M. S. Jolly, I. G. Kevrekidis, and E. S. Titi.
    Approximate inertial manifolds for the Kuramoto-Sivashinsky equation: analysis and computations.
    Physica D, 44:38-60, 1990. MR 91f:35217
  • 11. T. Mackenzie and A. J. Roberts.
    Holistic finite differences accurately model the dynamics of the Kuramoto-Sivashinsky equation.
    ANZIAM J., 42(E):C918-C935, 2000.
  • 12. M. Marion and R. Temam.
    Nonlinear Galerkin methods.
    SIAM J. Numer. Anal., 26(5):1139-1157, 1989. MR 91a:65220
  • 13. National Physical Laboratory.
    Modern Computing Methods, 2nd ed., volume 16 of Notes on Applied Science.
    Her Majesty's Stationary Office, 1961. MR 22:8637
  • 14. A. J. Roberts.
    Appropriate initial conditions for asymptotic descriptions of the long term evolution of dynamical systems.
    J. Austral. Math. Soc. B, 31:48-75, 1989. MR 90h:58075
  • 15. A. J. Roberts.
    The utility of an invariant manifold description of the evolution of a dynamical system.
    SIAM J. Math. Anal., 20:1447-1458, 1989. MR 91f:58088
  • 16. A. J. Roberts.
    Low-dimensional models of thin film fluid dynamics.
    Phys. Letts. A, 212:63-72, 1996. MR 97b:76041
  • 17. A. J. Roberts.
    Computer algebra derives correct initial conditions for low-dimensional dynamical models.
    Comput. Phys. Comm., 126(3):187-206, 2000.
  • 18. A. J. Roberts.
    Holistic discretisation ensures fidelity to Burgers' equation.
    Applied Numerical Math., 37:371-396, 2001.
  • 19. J. C. Robinson.
    The asymptotic completeness of inertial manifolds.
    Nonlinearity, 9:1325-1340, 1996. MR 98m:34124
  • 20. R. Temam.
    Inertial manifolds.
    Mathematical Intelligencer, 12:68-74, 1990. MR 91i:58087
  • 21. A. Vanderbauwhede.
    Centre manifolds, normal forms and elementary bifurcations.
    Dynamics Reported, pages 89-169, 1989. MR 90g:58092

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 37L65, 65M20, 37L10, 65P40, 37M99

Retrieve articles in all journals with MSC (2000): 37L65, 65M20, 37L10, 65P40, 37M99

Additional Information

A. J. Roberts
Affiliation: Department of Mathematics and Computing, University of Southern Queensland, Toowoomba, Queensland 4352, Australia

Received by editor(s): April 6, 2000
Received by editor(s) in revised form: November 14, 2000
Published electronically: June 4, 2002
Article copyright: © Copyright 2002 American Mathematical Society